zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A singular Gierer-Meinhardt system of elliptic equations. (English) Zbl 0969.35062
The singular elliptic system $$-\Delta u= -u+{u\over v},\quad -\Delta v= -\alpha v+{u\over v}\tag+$$ is studied in a bounded smooth domain $\Omega\subset \bbfR^n$ under homogeneous Dirichlet boundary conditions $u|_{\partial\Omega}= v|_{\partial\Omega}= 0$. Here $\alpha>0$ is a constant. The system $(+)$ is a special case of the so-called “Gierer-Meinhardt”-system from mathematical biology (morphogenesis, predator-prey-interactions, etc.), which is usually studied under Neumann conditions, see e.g. the review article [{\it W.-M. Ni}, Notices Am. Math. Soc. 45, No. 1, 9-18 (1998; Zbl 0917.35047)]. In the latter case, in the framework of positive solutions the singularity in $(+)$ doesn’t become apparent, which is in sharp contrast with the present paper. The authors prove existence of positive solutions $u,v\in C^1(\overline\Omega)\cap C^2(\Omega)$ with help of Schauder’s fixed point theorem. Refined invariant subsets of $C^1(\overline\Omega)\times C^1(\overline\Omega)$ have to be constructed, where the cases $\alpha<1$ and $\alpha>1$ have to be destinguished.

35J65Nonlinear boundary value problems for linear elliptic equations
35A05General existence and uniqueness theorems (PDE) (MSC2000)
35J45Systems of elliptic equations, general (MSC2000)
47H10Fixed-point theorems for nonlinear operators on topological linear spaces
Full Text: DOI Numdam EuDML
[1] C\breve{}anić, S.; Keyfitz, B. Lee: An elliptic problem arising form the unsteady transonic small disturbance equation. J. differential equations 125, 548-574 (1996) · Zbl 0869.35043
[2] Choi, Y. S.; Kim, E. H.: On the existence of positive solutions of quasilinear elliptic boundary value problems. J. differential equations 155, 423-442 (1999) · Zbl 0946.35033
[3] Choi, Y. S.; Lazer, A. C.; Mckenna, P. J.: On a singular quasilinear anisotropic elliptic boundary value problem. Trans. amer. Math. soc. 347, 2633-2641 (1995) · Zbl 0835.35049
[4] Choi, Y. S.; Mckenna, P. J.: On a singular quasilinear anisotropic elliptic boundary value problem, II. Trans. amer. Math. soc. 350, 2925-2937 (1998) · Zbl 0901.35031
[5] Crandall, M. G.; Rabinowitz, P. H.; Tartar, L.: On a Dirichlet problem with a singular nonlinearity. Comm. PDE 2, No. 2, 193-222 (1997) · Zbl 0362.35031
[6] Del Pino, M. A.: Radially symmetric layers in a semilinear elliptic system. Trans. amer. Math. soc. 347, 4807-4837 (1995) · Zbl 0853.35009
[7] Gui, C.: Multipeak solutions for a semilinear Neumann problem. Duke math. J. 84, 739-769 (1996) · Zbl 0866.35039
[8] Gilbarg, D.; Trudinger, N. S.: Elliptic partial differential equations of second order. (1983) · Zbl 0562.35001
[9] Lazer, A. C.; Mckenna, P. J.: On a singular nonlinear elliptic boundary value problem. Proc. amer. Math. soc. 111, 721-730 (1991) · Zbl 0727.35057
[10] Ladyzenskaja, O. A.; Solonnikov, V. A.; Ural’ceva, N. N.: Linear and quasilinear equations of parabolic type. Translation of mathematical monographs 23 (1968)
[11] Nachman, A.; Callegari, A.: A nonlinear singular boundary value problem in the theory of pseudoplastic fluids. SIAM J. Appl. math. 28, No. 5, 271-281 (1996) · Zbl 0453.76002
[12] Ni, W. -M; Takagi, I.: On the location and profile of spike-layer solutions to a singularly perturbed semilinear Dirichlet problem: intermediate solutions. Duke math. J. 94, 597-618 (1998) · Zbl 0946.35007
[13] Ni, W. -M: Diffusion, cross-diffusion, and their spike-layer steady states. Notices amer. Math. soc. 45, 9-18 (1998) · Zbl 0917.35047
[14] Protter, M.; Weinberger, H.: Maximum principles in differential equations. (1984) · Zbl 0549.35002
[15] Reichel W., Uniqueness for degenerate elliptic equations via Serrin’s sweeping principle, General Inequalities 7, International Series of Numerical Mathematics, Birkhauser, Basel (to appear) · Zbl 0885.35043
[16] Sattinger, D. H.: Topics in stability and bifurcation theory. Lecture notes in mathematics 309 (1973) · Zbl 0248.35003
[17] Serrin, J.; Zou, H.: Existence of positive entire solutions of elliptic Hamiltonian systems. Comm. partial differential equations 23, 577-599 (1998) · Zbl 0906.35033
[18] Lair A., Wood A., Existence of entire solutions of semilinear elliptic systems, Preprint · Zbl 0962.35052
[19] Stuart, C. A.: Existence theorems for a class of nonlinear integral equations. Math. Z. 137, 49-66 (1974) · Zbl 0289.45013
[20] Taliaferro, S. D.: A nonlinear singular boundary value problem. Nonlinear analysis TMA 3, 897-904 (1979) · Zbl 0421.34021
[21] Turchin, P.; Reeve, J. D.; Cronin, J. T.: Spatial pattern formation in ecological systems: bridging theoretical and empirical approaches. Modelling spatiotemporal dynamics in ecology, 195-210 (1997)